| Model Number |
QUICKIE Q2 LITE |
| Medical Device Problem Codes |
Human-Device Interface Problem (2949); Mechanics Altered (2984); Unintended Movement (3026); Misassembly by Users (3133); Insufficient Device Problem Information (3190); Misassembled During Installation (4049); Misassembly During Maintenance/Repair (4054)
| Health Effect - Clinical Codes |
Non specific EKG/ECG Changes (1817); Fall (1848); High Blood Pressure/ Hypertension (1908); Pain (1994); Confusion/ Disorientation (2553); Nervous System Injury (2689); Syncope/Fainting (4411); Limb Fracture (4518); Unspecified Musculoskeletal problem (4535); Hypokalemia (4825)
| Date of Event |
12/01/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Background information: quickie 2 lite owner manual (mk-100071, rev, f, page 10, section i) states: "transfers: warning! it is dangerous to transfer on your own.It requires good balance and agility.Be aware that there is a point during every transfer when the wheelchair seat is not below you.To avoid a fall: work with your health care advisor to learn safe methods for transfers.Learn how to position your body and how to support yourself during a transfer.Have someone help you until you learn safe transfer methods.Lock the rear wheels before you transfer.Be aware that the chair can still slide and/or tip.The wheel lock keeps the rear wheels from rolling while you are performing the transfer.Make sure that the pneumatic tires are properly inflated.Low tire pressure may allow the rear wheel locks to slip.Move your chair as close as you can to the seat you are transferring to.If possible, use a transfer board.Rotate the front casters until they are as far forward as possible.If you can, remove the footrests, or swing them out of the way.Make sure your feet do not catch in the space between the footrests.Avoid putting weight on the footrests as this may cause the chair to tip.Make sure armrests are removed, or out of the way and do not interfere with the transfer.Transfer as far back onto the seat surface as you can.This will reduce the risk that the chair will tip or move away from you." also "before transferring: flip-back or remove the armrests.Swing-away or remove the footrests.Make sure the wheel lock is set." quickie owner manual, page 13, states "l.Rear wheel locks: warning! rear wheel locks are not designed to slow or stop a moving wheelchair.Use them only to keep the rear wheels from rolling when your chair is at a complete stop.To keep the rear wheels from rolling, always set both rear wheel locks when you transfer to or from your chair.Low pressure in a rear tire may cause the wheel lock on that side to slip and may allow the wheel to turn when you do not expect it.Make sure lock arms embed in tires at least 1/8 inch when locked.If you fail to do so, the locks may not work.If you fail to heed these warnings damage to your chair, a fall, tip-over or loss of control may occur and cause severe injury to the rider or others.Quickie owner manual, page 15 safety and function check lists that tire inflation levels and wheel locks are to be visually checked on a weekly basis.In addition, annual service is required by authorized dealer.Ufmea_manual product-master (version (b)(4)), risk ids (b)(4).List the following: hazardous situation = falling during transferring; potential injuries = sprains / jams grade 1; pain moderate; bruises; cuts, lacerations, gashes and tears not requiring stitches.Rpn = 4-12.Rpn < 16 does not require corrective action and is ranked as "acceptable risk." discussion: because the lawsuit does not describe how the alleged release of the wheel locks caused the end user to fall to the floor, the exact cause of the fall cannot be determined at this time.Based on the limited information available at this time, the following are potential causes of the fall: potential cause #1: based upon the configuration of this chair with a 16-in.Frame depth and the wheel position at 1-in.Center of gravity, it is highly unlikely that the action of swinging out a 70-deg.Swing-out hanger would disengage a push-to-lock wheel lock.It is possible that the user did not fully engage the wheel lock mechanism to engage the tire of the wheel and thinking it was locked; thereby jarring it while moving/removing a hanger and disengaging it easily.Potential cause #2: wheelchair tires may have been underinflated and, therefore, wheel locks, although fully engaged, did not cause the tires to be firmly fixed in place.This is an inherent risk in all wheel locks.The age of the product at the time of the incident was approximately 1 year 11 months.Sunrise medical records do not contain any prior reports of service, repair, or parts orders on this serial number in the time it has been with the end user.Potential cause #3: lack of maintenance may have led to insufficient safety checks on the wheelchair to ensure that the wheel locks were in good condition and the tires were inflated to a sufficient level to ensure the wheel locks would perform as intended.Conclusion: the swing-out hanger (foot rests) in this chair configuration would not touch the wheel lock at any point.It is most likely that the user did not fully engage the wheel lock and movement of the chair may have popped out the push-to-lock wheel lock the rest of the way (since it was not fully engaged) leading to the fall.Based on this preliminary evaluation, there was no design, manufacturing, or assembly malfunction of the chair.The most likely cause is user misuse or lack of maintenance.The end user is responsible to ensure all safety and maintenance checks are timely performed as recommended by the manufacturer.Additional information: please note that the due date for this filing fell on a saturday and, therefore, the mdr was filed the next business day following the due date.
Event or Problem Description
According to the allegations in a lawsuit, in (b)(6) 2020 the end user allegedly sustained neurologic and orthopedic injuries from a fall which occurred as she was transferring into or out of her quickie 2 lite wheelchair.The lawsuit alleges that the end user engaged the wheel locks and swung the footrests outward at the time of the injury.The lawsuit further alleges that the act of moving the footrests caused the release of the wheel locks.The lawsuit does not describe how the alleged release of the wheel locks caused the end user to fall to the floor.The end user claims that fall was "life-altering" although no specific descriptions of her medical diagnosis or treatment was provided.The end user claims that "she will require substantial increased care for the rest of her life.".
Additional Manufacturer Narrative
Background information: this incident was reported to the fda on mdr 9616084-2021-00055 with a follow up pending the evaluation of the wheelchair.The wheelchair was involved in a legal case, and the chair was therefore not immediately available for inspection after the reported incident.Once the chair was made available, a team of experts reviewed the chair, including a subject matter expert from the sunrise medical r&d department.Further details around the incident were also obtained, after the end user was deposed and medical records were collected.When entering the bathroom, the user does a circle to get close to the toilet, positioning at an angle and not parallel as to get closer to the toilet lid.The toilet would be on the left side because she's turned around and transfers to the left.End user indicates that she does not normally keep the left hanger on her chair at her house, but will put it back on when she leaves the house.The goal is always to get the wheelchair as close to the toilet as possible during transfers.Even though she transfers to the left and doesn't have a hanger on, she still swings away the right hanger.Wheel locks were engaged first before swinging away the right hanger, because there was no left hanger to swing.During the transfer back to the chair, the chair moved to the right, rolling back.When getting ready to make the transfer, she makes a fist with the right hand and pushes it down on the right front corner of the cushion and then uses the left hand around the lid of the toilet, and then it's more of a sliding motion to the chair rather than lifting.When she put her right fist down with weight, that is when the chair rolled back and she fell forward on the ground.The alleged cause is the right hanger disengaging the right wheel lock, causing the chair to roll backward on the right side.Discussion: while the chair was not returned to sunrise medical, it was made available for evaluation.During the review of the chair, the alleged interference was confirmed between the hanger and the wheel lock brake release.As you swing the hanger all the way out, there is a potential for popping the brake release up on the right side more than the left side.It was confirmed that the tires were airless tire inserts and the tire wear was not substantive, thus this would not have an impact on the performance of the wheel locks or the interference observed.There was evidence that the chair was modified after it left the manufacturer.For example, there was evidence of forward and reverse torque applied to the wheel lock clamp hardware, with deformation in the corners of the hex of the hardware.This is an indication that someone was trying to loosen and adjust the wheel lock position using a worn or improper tool.The chair also had scratches/witness marks circumferentially around the caster fork where the caster axle mounts onto, indicating adjustments to the chair were made.In addition, the angle of the wheel locks as observed by the knurled bar were different from an as manufactured condition at the horizontal position, as they were 8-10 degrees from horizontal.The right side was more askew than the left, which is in alignment with why the right side was more prone to disengage the wheel lock brake lever.This change in angle will change the point of contact with the hanger when the wheel lock is engaged, and is primarily caused by the adjustment of the wheel lock clamps which rotates the wheel locks on the frame.It was confirmed that there was no looseness in the wheel lock assemblies, confirming that the channel nuts (stover/automation nut) were sufficiently tight and the locking function was not affected; thus, the failure mode is not related to loosening of the wheel lock assembly.While the interference was observed for the alleged failure, it was determined that the modifications made to the chair after delivery are the most probable cause of the interference of the hanger and the wheel lock brake lever, thus causing the potential for the wheel lock to disengage if the hanger is swung fully in the outward position.This probable use error failure mode of components moving out of adjustment is captured in (b)(4), risk id 91, which is caused by unauthorized user, caregiver, or dealer modification or mis-adjustment.Subsequently as a result of risk id 91, risk id 130 reflects the interference that occurred after the incorrect settings/modifications were made, causing the wheel lock to be stuck in an unlocked position.Both rpns are < 16, which does not require corrective action and is ranked as "acceptable risk".A secondary potential failure mode is that the chair was not properly serviced with routine maintenance, which could lead to lack of product functionality.This failure mode is also captured in (b)(4), risk id 111, with an rpn < 16, which does not require corrective action and is ranked as "acceptable risk".Conclusion: in conclusion, there is no malfunction of the product as the most probable cause of interference between the wheel lock and swing away hanger was due to unauthorized user, caregiver, or dealer modification or mis-adjustment, or alternatively lack of maintenance which led to an incorrect positioning of the wheel lock knurled bar causing interference when the hanger was fully swung outwards.Given the documented history of falls in the medical records of the end user, alcohol consumption, and diagnoses of syncope and collapse, the most probable cause of the injury is fainting and imbalance of the end user falling forwards during the transfer back to the chair, which is unrelated to the performance of the chair.
Event or Problem Description
Please see initial mdr 9616084-2021-00055; this report is being filed as per 21 cfr part 803.56.Additional information was identified during the legal case, regarding the incident where the user fell at her home transferring from the toilet back to her chair.The er diagnosis from the incident included: syncope and collapse; fall on same level, unspecified; fracture of shaft of femur - distal shaft right and distal left; pain in left hip; pain in right hip; abnormal electrocardiogram [ecg][ekg]; alcohol use, unspecified with intoxication; essential (primary) hypertension; hypokalemia.Blood alcohol content was measured at 192.0 mg/dl, which was confirmed as high and her ast was consistent with alcohol abuse, according to the er doctor.The account of the event from the er was that the details were hazy to her.She was confused at the time and when she "came to" she called her daughter's cell phone but was still disoriented.She did not know what had happened and where she was.Medical records also documented that she did lose consciousness.